Skip to content
Skip to navigation menu
02 July 2013
Trials are currently underway to evaluate how the mental health and behaviour of adults with learning disabilities is affected by the gradual withdrawal of their anti-psychotic medication.Researchers at the University hope to prove that people can be safely taken off these drugs.
An estimated 50,000 adults with learning disabilities in England and Wales are prescribed a variety of anti-psychotic medications despite only, at most, one in six of people taking the drugs having ever displayed symptoms of psychosis.Chief investigator of the trial, Professor Mike Kerr of the School of Medicine, said: "The study is investigating an approach to reduce one of the greatest concerns in the healthcare of people with learning disabilities: Sedating medication is prescribed when it isn’t effective significantly reducing people’s quality of life and their ability to integrate into society.
"We hope the study will provide the clear scientific evidence on how to take away these drugs so that we can translate into simple plans for practitioners to use, helping thousands of adults in the UK."The NHS currently commits considerable financial outlay to an unproven and expensive intervention and cutting out these prescriptions could save £8million annually."The key motivator behind this trial is that anti-psychotic drugs such as risperidone or haloperidol carry a broad spectrum of potential side-effects for individuals concerned, including cardiovascular and neurological damage. Benefits of drug withdrawal would include a reduced risk of conditions such as cardiovascular disease and stroke. Social benefits to be gained from withdrawal are manifold and comprise reduction of sedation; increased alertness and concentration leading to better learning; and greater societal integration.
School of Medicine
Serious violence in England and Wales drops 12% in 2013
A holistic approach to targeting cancer
Developing new anti-cancer medicines
This is an externally hosted beta service offered by Google.